Alert archive / Idaho / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 20, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 10, 2019, 5:53 PM PDT for Benewah County, Kootenai County, Idaho. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2019, 5:53 PM PDT (00:53 UTC)
- Expired
- Aug 10, 2019, 6:45 PM PDT
- In force
- 52 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benewah County, ID, Kootenai County, ID
The radar
The Spokane radar (KOTX), 96 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:30 PM PDT | HAIL 0.25 | Saint Maries, ID | MIXED WITH 1.50 INCHES OF RAIN. SOME NUISANCE FLOODING ALSO REPORTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
549
WUUS56 KOTX 110053
SVROTX
IDC009-055-110145-
/O.NEW.KOTX.SV.W.0020.190811T0053Z-190811T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
553 PM PDT Sat Aug 10 2019
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
Northeastern Benewah County in the Panhandle of Idaho...
Southeastern Kootenai County in the Panhandle of Idaho...
* Until 645 PM PDT.
* At 552 PM PDT, a severe thunderstorm was located near St. Maries,
moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Maries, Medimont, St. Joe and Rose Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4715 11642 4728 11667 4757 11659 4750 11633
4725 11633
TIME...MOT...LOC 0052Z 195DEG 17KT 4726 11652
HAIL...1.00IN
WIND...60MPH
$$
AKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:54 PM PDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 10, 1:54 PM PDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
154 PM PDT Sat Aug 10 2019
.SYNOPSIS...
Isolated thunderstorms have been popping up locally most of the
afternoon. The intensity of the convection will increase through
the afternoon and evening. A few strong thunderstorms are
possible across southeast Washington into the southern Idaho
Panhandle. Some storms will become capable of locally heavy rain.
Temperatures this weekend will be much cooler with highs only
topping out in the mid 60s and 70s by Sunday. The shower threat
retreats to mainly the mountains for the work week, while
temperatures remain below normal.
&&
.DISCUSSION...
Tonight and Tomorrow: Thunderstorm potential remains high
and associated with disturbances along the outer eastern edge of the
upper low off the Oregon Coast initiating convection this afternoon
and evening followed by more convection tomorrow associated with the
ejecting inland of the offshore low itself. High Resolution
convective models suggest surface based convection for this
afternoon and evening associated with the disturbance passing ahead
of the offshore low followed by some potential for late night and
early morning elevated forced convection associated with both
disturbances (the incoming/ejecting offshore low and the departing
disturbance ahead of it). A number of highlights including a Flash
Flood Watch coupled with red flag warnings for lightning remain in
effect for locations in Eastern Washington and North Idaho.
KOTX soundings suggest the precipitable water content of the
atmosphere overhead remains near 200 percent of normal in addition
to it being conditionally unstable. Abundant available moisture is
also reflected in most surface dewpoints across Eastern Washington
and North Idaho are in the 50s. The 0-6Km winds from a few models in
addition to the high res models depiction of convection suggest slow
storm movement from south to north at less than 10 mph, but also
suggest the more intense deep convection will have potential to mix
stronger upper level southerly winds down to the surface, so in
addition to the heavy rainfall and the lightning being a hazard the
wind gusts may be as well for some. /Pelatti
Monday through Saturday...Westerly flow over the region will keep
temperatures on the cool side of normal with highs in the upper
70s to mid 80s. Relative humidity will be above normal Monday and
Tuesday. Some lingering moisture will give a low end chance for
showers and embedded thunderstorms across the northern mountains
both afternoons. Winds will be mainly out of the southwest and
could be gusty near any thunderstorms.
By Wednesday the next upper level low will move off the coast,
with model guidance indicating that it will move on shore
Wednesday night and Thursday, then slowly move off to the east
Friday and Saturday. This will keep temperatures on the cool side
of normal, but also open the door for a better chance of showers,
thunderstorms, and gusty winds. Tobin
&&
.AVIATION...
18Z TAFS: Thunderstorms initially forming over Oregon will track
north and impact TAF sites late this afternoon and evening.
VFR ceilings and visibility for all TAF sites ceilings mainly
above five thousand feet, however some intervals of heavy
rainfall could briefly drop ceilings and visibility into MVFR
categories. The rain threat is expected to diminish after
08Z Sunday. As mixing is expected to continue on into 18Z and
beyond tomorrow any lingering low level moisture brought about
by the expected thunderstorms should not produce significant fog
or stratus Sunday morning. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 56 71 51 76 51 80 / 90 80 30 0 0 0
Coeur d'Alene 55 67 50 74 49 79 / 90 80 50 0 0 0
Pullman 50 69 45 75 46 79 / 80 60 10 0 0 0
Lewiston 61 76 56 83 57 86 / 80 50 10 0 0 10
Colville 50 76 44 80 42 83 / 90 90 50 0 0 10
Sandpoint 55 66 49 72 46 77 / 90 90 80 10 0 0
Kellogg 58 64 54 72 52 77 / 90 80 60 0 0 0
Moses Lake 57 80 50 81 52 84 / 80 50 0 0 0 0
Wenatchee 64 78 58 80 60 83 / 60 20 0 0 0 10
Omak 62 79 55 80 56 83 / 80 60 10 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch through late tonight for Northern Panhandle.
Red Flag Warning until 9 PM PDT this evening for Northern and
Central Idaho Panhandle (Zone 101).
Flash Flood Watch until 9 PM PDT this evening for Central
Panhandle Mountains-Idaho Palouse-Lewis and Southern Nez
Perce Counties-Lewiston Area.
WA...Red Flag Warning until 9 PM PDT this evening for East Washington
North Cascades (Zone 685)-East Washington Northeast (Zone
686)-East Washington Okanogan Highlands (Zone 687)-East
Washington Okanogan/Methow Valleys (Zone 684).
Flash Flood Watch through late tonight for East Slopes Northern
Cascades-Northeast Mountains-Okanogan Highlands-Okanogan
Valley-Waterville Plateau-Wenatchee Area.
Red Flag Warning until 9 PM PDT this evening for East Washington
Central Cascade Mountains (Zone 682)-East Washington
Central Cascade Valleys (Zone 677)-East Washington Northern
Columbia Basin (Zone 673)-East Washington Palouse and
Spokane Area (Zone 674)-East Washington South Central
Cascade Mountains (Zone 680)-East Washington South Central
Cascade Valleys (Zone 676).
&&Hazardous weather outlook, Aug 10, 5:16 AM PDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 516 AM PDT Sat Aug 10 2019 IDZ003-004-026-027-WAZ031>033-111230- Idaho Palouse-Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- 516 AM PDT Sat Aug 10 2019 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Scattered severe thunderstorms are expected Saturday afternoon and evening. The strongest of storms will be able to produce gusts up to 60 mph with one inch hail. All thunderstorms will be capable of producing heavy downpours. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Localized areas of heavy rain are expected Sunday morning with precipitation chances gradually diminishing through the afternoon. Cooler conditions are forecast next week with highs running some 5 degrees F below normal. IDZ002-WAZ034>036-041-044-111230- Coeur d'Alene Area-Moses Lake Area-Upper Columbia Basin- Spokane Area-Wenatchee Area-Waterville Plateau- 516 AM PDT Sat Aug 10 2019 This Hazardous Weather Outlook is for portions of North Idaho... Central Washington...East Central Washington...North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected Saturday afternoon and evening producing gusty winds and heavy downpours. Some storms may be able to produce localized flooding in urban or poor drainage areas. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Localized areas of heavy rain are expected Sunday morning with precipitation chances gradually diminishing through the afternoon. Cooler conditions are forecast next week with highs running some 5 degrees F below normal. IDZ001-WAZ037-038-042-043-111230- Northern Panhandle-Northeast Mountains-Okanogan Highlands- East Slopes Northern Cascades-Okanogan Valley- 516 AM PDT Sat Aug 10 2019 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected Saturday afternoon and evening producing gusty winds and heavy downpours. Storms that form near burn scars and steep terrain will be capable of producing flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Localized areas of heavy rain are expected Sunday morning with precipitation chances gradually diminishing through the afternoon. Cooler conditions are forecast next week with highs running some 5 degrees F below normal.
In the hours before
Local storm report, Aug 10, 5:25 PM PDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
525 PM PDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM FLASH FLOOD 2 SSW EAST WENATCHEE 47.39N 120.30W
08/10/2019 CHELAN WA PUBLIC
REPORTS OF MUDSLIDES AND EVACUATIONS ON
BOODRY STREET IN WENATCHEE.
&&Special weather statement, Aug 10, 5:27 PM PDT, 26 minutes before
Special Weather Statement National Weather Service Spokane WA 527 PM PDT Sat Aug 10 2019 WAZ044-110100- Waterville Plateau WA- 527 PM PDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DOUGLAS COUNTY UNTIL 600 PM PDT... At 526 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Chelan, or 25 miles northeast of Wenatchee, moving very slowly or stationary. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Douglas, Alstown, Withrow and Farmer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and a small stream advisory has been issued. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4750 11988 4761 12010 4783 11982 4767 11960 TIME...MOT...LOC 0026Z 226DEG 8KT 4767 11992 BT
Special weather statement, Aug 10, 5:37 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
537 PM PDT Sat Aug 10 2019
WAZ035-037-110115-
Upper Columbia Basin WA-Northeast Mountains WA-
537 PM PDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN...
SOUTHWESTERN STEVENS AND SOUTHERN FERRY COUNTIES UNTIL 615 PM PDT...
At 536 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Davenport, or 46 miles northwest of Cheney, moving
north at 5 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Lincoln, Creston and Sherman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4792 11830 4785 11836 4774 11832 4769 11836
4774 11862 4793 11860 4792 11854 4788 11854
4788 11847 4786 11846 4783 11841 4783 11837
4793 11836
TIME...MOT...LOC 0036Z 195DEG 5KT 4779 11847
RPSpecial weather statement, Aug 10, 5:42 PM PDT, 11 minutes before
Special Weather Statement National Weather Service Spokane WA 542 PM PDT Sat Aug 10 2019 IDZ001-004-110130- Central Panhandle Mountains ID-Northern Panhandle ID- 542 PM PDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BONNER AND NORTHWESTERN SHOSHONE COUNTIES UNTIL 630 PM PDT... At 542 PM PDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Clark Fork, or 24 miles southeast of Sandpoint, moving north at 5 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of southeastern Bonner and northwestern Shoshone Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4793 11613 4794 11641 4812 11634 4812 11609 TIME...MOT...LOC 0042Z 195DEG 5KT 4799 11626 RP
Special weather statement, Aug 10, 5:44 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Spokane WA
544 PM PDT Sat Aug 10 2019
WAZ034-041-042-044-110115-
Moses Lake Area WA-East Slopes Northern Cascades WA-
Waterville Plateau WA-Wenatchee Area WA-
544 PM PDT Sat Aug 10 2019
...SPECIAL WEATHER STATEMENT...
At 543 PM PDT, Doppler radar was tracking a strong thunderstorm near
Rock Island, or 12 miles east of Wenatchee, moving northeast at 30
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Rock Island, East Wenatchee Bench, South Wenatchee and Malaga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4748 12025 4736 11993 4722 12004 4722 12007
4724 12010 4727 12010 4726 12025 4729 12030
TIME...MOT...LOC 0043Z 216DEG 26KT 4742 12006
BTSpecial weather statement, Aug 10, 5:49 PM PDT, 4 minutes before
Special Weather Statement National Weather Service Spokane WA 549 PM PDT Sat Aug 10 2019 IDZ001-110115- Northern Panhandle ID- 549 PM PDT Sat Aug 10 2019 ...SPECIAL WEATHER STATEMENT... At 549 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Nordman, or 20 miles west of Bonners Ferry, moving northeast at 45 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Coolin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4842 11680 4854 11700 4874 11674 4863 11640 TIME...MOT...LOC 0049Z 228DEG 39KT 4861 11676 BT
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:03 PM PDT | Severe Thunderstorm Warning | OTX | Kootenai, Shoshone | 45 min |
| Aug 10, 5:08 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai | 52 min |
| Aug 10, 5:17 PM PDT | Special Weather Statement | OTX | Boundary | 43 min |
| Aug 10, 5:42 PM PDT | Special Weather Statement | OTX | Bonner | 48 min |
| Aug 10, 5:49 PM PDT | Special Weather Statement | OTX | Boundary | 26 min |
| Aug 10, 5:56 PM PDT | Areal Flood Advisory | OTX | Bonner, Boundary | 3 hr |
| Aug 10, 6:10 PM PDT | Special Weather Statement | OTX | Shoshone | 50 min |
| Aug 10, 6:16 PM PDT | Severe Thunderstorm Warning | OTX | Kootenai | 44 min |
| Aug 10, 6:20 PM PDT | Special Weather Statement | OTX | Boundary | 55 min |
| Aug 10, 6:37 PM PDT | Severe Thunderstorm Warning | OTX | Kootenai | 53 min |
| Aug 10, 6:39 PM PDT | Severe Thunderstorm Warning | OTX | Bonner | 51 min |
| Aug 10, 7:14 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Kootenai | 24 min |
| Aug 10, 7:34 PM PDT | Special Weather Statement | OTX | Bonner | 41 min |
| Aug 10, 7:52 PM PDT | Flash Flood Warning | OTX | Bonner, Shoshone | 3 hr |
| Aug 10, 8:28 PM PDT | Areal Flood Advisory | OTX | Bonner, Boundary, Kootenai, Shoshone | 3 hr |
| Aug 10, 8:32 PM PDT | Areal Flood Advisory | OTX | Bonner | 3 hr |
| Aug 10, 9:10 PM PDT | Areal Flood Advisory | OTX | Bonner, Boundary | 3 hr |
| Aug 10, 10:03 PM PDT | Areal Flood Advisory | OTX | Kootenai | 90 min |
| Aug 11, 11:45 AM PDT | Areal Flood Advisory | OTX | Lewis, Nez Perce | 103 min |
| Aug 11, 2:37 PM PDT | Special Weather Statement | OTX | Boundary | 38 min |
| Aug 11, 3:16 PM PDT | Areal Flood Advisory | OTX | Bonner | 3 hr |
Nearby
Severe Thunderstorm Warnings in Idaho, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.